Arizona, 2004

Flash Flood in Arizona, August 13, 2004

August 13, 2004 · NWS FGZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 13, 11:10 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 13, 11:10 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1110 AM MST FRI AUG 13 2004

.SYNOPSIS...SOUTHERLY FLOW WILL BRINGING DEEP MOISTURE INTO PORTIONS
OF YAVAPAI AND NORTHERN GILA COUNTIES TODAY. STRONGER STORMS
WILL BE CAPABLE OF EXTREMELY HEAVY RAINFALL THIS AFTERNOON AND
EVENING...MAINLY SOUTH AND WEST OF FLAGSTAFF.  FOR THE WEEKEND
THROUGH MONDAY...EXTENSIVE MOISTURE WILL REMAIN OVER THE NORTHLAND
WITH THUNDERSTORMS DEVELOPING EACH DAY.
&&

.DISCUSSION...SKIES HAVE BEEN CLEARING RAPIDLY OVER MOST OF THE
WATCH AREA THIS MORNING...EXCEPT FOR PORTIONS OF THE WESTERN
MOGOLLON RIM AND GRAND CANYON COUNTRY. THE DEEPER MOISTURE HAS
PUSHED NORTHWARD INTO PORTIONS OF YAVAPAI AND NORTHERN GILA COUNTIES
TODAY. THE UPPER LEVEL WEATHER DISTURBANCE OVER EXTREME EASTERN
CALIFORNIA/EXTREME WESTERN ARIZONA WILL CONTINUE TO FEED MOISTURE
NORTHWARD ON SOUTH TO SOUTHWEST FLOW. THE UPPER LEVEL DISTURBANCE
WILL PROVIDE WEAK LIFT ACROSS WESTERN SECTIONS OF THE FORECAST AREA.
USING THE API INDEX...UNDER PRECIPITATION...FROM THE CBRFC IT IS
SHOWING NEARLY SATURATED SOIL CONDITIONS OVER WESTERN HALF OF THE
CATARACT BASIN...PORTIONS OF THE VERDE BASIN AS FAR NORTH AS
WILLIAMS. FOR THE ABOVE REASON WE WILL CONTINUE WITH THE WATCH.

MOISTURE WILL REMAIN OVER THE AREA THROUGH WEDNESDAY. SEVERAL WEAK
UPPER LEVEL DISTURBANCE WILL MOVE NORTHEAST ALONG THE WEST SIDE OF
THE RIDGE. THESE FEATURE WILL INTERACT WITH THE DAY TO DAY
THUNDERSTORM ACTIVITY OVER WESTERN PORTIONS OF THE FORECAST
AREA...BRINGING INCREASES IN AREAL COVERAGE AND INTENSITY OF
THUNDERSTORMS...ESPECIALLY FROM FLAGSTAFF WESTWARD ON SATURDAY. THE
DEEPER MOISTURE WILL CONTINUE TO MOVE NORTH AND EAST ON SATURDAY
WITH MOST AREAS SEEING AN INCREASE IN THUNDERSTORM ACTIVITY.
ACCORDING TO GFS...500 MB TEMPERATURES COOL 1 TO 2 DEGREES SATURDAY
ALONG WITH WARMING BOUNDARY LAYER TEMPS...THIS WILL HELP TO
DESTABILIZE THE ATMOS. WE ARE CURRENTLY THINKING ABOUT A POSSIBLE
FLASH FLOOD WATCH FOR SATURDAY...AGAIN OVER THE SAME AREA AS THE
CURRENT WATCH.

PLEASE STAY INFORMED ABOUT THE WEATHER FORECAST THIS WEEKEND.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
 FLASH FLOOD WATCH TODAY FROM NOON UNTIL 10 PM MST ZONES:
4/5/6/7/8/15/16/18/37/38.

&&
TC
Hazardous weather outlook, Aug 13, 10:20 AM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1020 AM MST FRI AUG 13 2004

AZZ004>018-037>040-141400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1020 AM MST FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH REMAINS IN AFFECT FOR NORTHERN GILA AND YAVAPAI
COUNTIES...EASTERN AND WESTERN MOGOLLON RIM...COCONINO
PLATEAU...GRAND CANYON COUNTRY...AND KAIBAB PLATEAU FROM NOON TODAY
THROUGH 1000 PM MST THIS EVENING. FOR MORE DETAILS ON THE WATCH SEE
(PHXFFAFGZ). DEEP MOISTURE OVER SOUTHWEST PORTIONS OF THE STATE HAS
BEGUN TO MOVE NORTHWARD INTO YAVAPAI COUNTY. THE MOVEMENT OF THE
DEEPER MOISTURE INTO NORTHERN ARIZONA IS SLOWER THAN ANTICIPATED. SO
THE HEAVY RAIN THREAT HAS SHIFT FARTHER SOUTH TO AFFECT MAINLY
YAVAPAI AND NORTHERN GILA COUNTY. SINCE TEMPERATURES TODAY ARE
COOLER THAN YESTERDAY...EXPECT THUNDERSTORM DEVELOPMENT TO BEGIN A
LITTLE SLOWER TODAY...WITH MOST ACTIVITY BEGINNING AFTER THE NOON
HOUR. THE MAIN WEATHER THREAT WILL BE HEAVY RAIN WITH THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT THE MONSOON MOISTURE TO REMAIN OVER THE REGION THROUGH
WEDNESDAY WITH AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A
FEW STORM COULD PRODUCE LOCALLY HEAVY RAIN AND POSSIBLE FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 181 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Apache

When
August 13, 1:40 PM MST to 5:30 PM MST
Where
Apache County, Springerville
Reported by
LAW ENFORCEMENT
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

Heavy rainfall caused flooding in Eagar and Springerville. Significant runoff covered roads with water and debris.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420079.